Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Tallahassee, FL

March 9, 2003Geneva County, Alabama; Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 9, 2003, 10:09 AM CST for Geneva County, Alabama; Holmes County, Walton County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2003, 10:09 AM CST (16:09 UTC)
Expired
Mar 9, 2003, 10:30 AM CST
In force
21 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Geneva County, AL, Holmes County, FL, Walton County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS52 KTAE 091609
SVRTLH
ALC061-FLC059-131-091630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1008 AM CST SUN MAR 9 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GENEVA COUNTY IN ALABAMA
  NORTHWESTERN HOLMES COUNTY IN FLORIDA
  NORTHERN WALTON COUNTY IN FLORIDA

* UNTIL 1030 AM CST

* AT 1006 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES NORTHWEST OF
  FLOWERSVILLE...OR ABOUT 21 MILES NORTHEAST OF CRESTVIEW...MOVING
  EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NATURAL BRIDGE...HACODA BY 1010 AM CST...
  GASKIN BY 1015 AM CST...
  DARLINGTON...LEONIA BY 1020 AM CST...
  IZAGORA...BARKER STORE BY 1025 AM CST...
  PITTMAN...THURSTON BY 1030 AM CST...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
8 5 0 9 4 2 8 8 3 3 TO REPORT SEVERE WEATHER. 

LAT...LON 3110 8641 3093 8644 3086 8580 3104 8578

$$

8-JAMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 7:21 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 9, 7:21 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
821 AM EST SUN MAR 9 2003

UPDATED ZONES TO INCLUDE FLOOD WATCH HEADLINE AND RAISE POPS TO
CATEGORICAL. ALSO CORRECTED WWA SECTION BELOW.

MARINE: PLAN TO PULL SCEC HEADLINE FROM OFFSHORE LEGS IN AN EARLY
UPDATE. ANY PROBLEMS ON THE WATERS TODAY SHOULD BE OF THE SHORT
FUSED VARIETY.

.TLH...
AL...FLOOD WATCH UNTIL 21Z ALL ZONES.
GA...FLOOD WATCH UNTIL 21Z ALL ZONES.
FL...FLOOD WATCH UNTIL 21Z ALL ZONES.

WOOL

PREVIOUS DISCUSSION FOLLOWS.

*****************************************************************
230 AM EST SUN MAR 9 2003

MAIN CONCERNS TODAY ARE AMOUNT & SEVERITY OF CONVECTION. CURRENT
SURFACE ANALYSIS HAS WARM FRONTAL BOUNDARY OVER COASTAL WATERS OFF
FL BIG BEND (ALONG GOOD THETA-E GRADIENT NEAR BUOY 42039/39). OVER N
FL...SE AL & SW GA LIGHT EAST FLOW WITH NEARLY SATURATED AIR.
SURFACE LOW WAS LOCATED SE OF NEW. CURRENT LAPS DATA & SHORT RANGE
MODEL SOUNDINGS ONLY SHOWING LI TO AROUND 0.0...PRECIP WATER VALUES
AROUND 1.5 INCHES...& WIND FLOW VEERING FROM SE AT THE SURFACE TO
WEST AT 10K FT. ALTHOUGH SPEEDS WERE NOT HIGH. ELEVATED CONVECTION
EXPECTED MOST OF THIS OVERNIGHT...THEN AFTER SUNRISE SHOULD SEE MORE
MIXING & MORE SHORTWAVE ENERGY TO MOVE OVER AREA TO ENHANCE
CONVECTION. CURRENT FLOOD WATCH OVER MOST OF FL BIG BEND & SW GA
LOOKS GOOD UNTIL 5 AM...& MAY HAVE TO CONTINUE & EXPAND.

MODELS ARE CONSISTENT WITH BRING GOOD OMEGA LIFT & SHORTWAVE ENERGY
TO CWA FROM AROUND 12Z-18Z. LOOKS LIKE GFS HAS BEST HANDLE WITH A
SURFACE LOW LIFTING ACROSS N FL WITH WARM FRONT OVER N FL TO EAST.
INSTABILITIES REACH -2 TO -5 LI...CAPES OF 1000-NEAR 1500
J/KG...WITH MARGINAL SPEED & DIRECTIONAL SHEER. A BIT OF AN
INVERSION SHOWING AROUND 800-600MB. VORT CENTER THAT DOES PUSH
ACROSS AREA DOES GRADUALLY WEAKEN FROM A 25 VALUE TO AROUND
15...WITH THE CENTER MOVING OVER CENTRAL AL TO CENTRAL GA. TRAILING
TAIL MOVES OVER CWA. AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH
HAIL & WINDS THE MOST EXPECTED THREAT. THEN AS LOW MOVES NE...COLD
FRONT PUSHES THROUGH WITH NW WIND SHIFT...TAKING CONVECTION TO THE
EAST. HIGH PRESSURE APPEARS TO DOMINATE FOR MONDAY THROUGH
WEDNESDAY. NO FIRE WEATHER CONCERNS.

MARINE: AT THIS TIME...BUOY DATA STAYING DOWN BELOW ADVISORY
CRITERIA. EXPECT IT TO REACH SCEC TODAY...SO WILL GO WITH THAT ALL
AREAS.

EXTENDED (WED-SAT): NO CHANGE. NEXT CHANCE OF RAIN LOOKS TO BE
THURSDAY. THEN FRONT APPEARS TO BECOME NEARLY STATIONARY FRIDAY &
INTO THE WEEKEND. TEMPS REMAIN MILD.

PRELIM NUMBERS:
TLH 073 053 075 050 7200
PFN 072 055 074 054 7200
DHN 070 052 070 050 7100
ABY 070 052 070 050 7100
VLD 072 053 075 050 7200
CTY 075 056 077 052 7400

.TLH...
AL...NONE.
GA...FLOOD WATCH UNTIL 5 AM.
FL...FLOOD WATCH UNTIL 5 AM FL BIG BEND.

MCT
Hazardous weather outlook, Mar 8, 6:36 PM CST, 15 hours 33 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-100030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
736 PM EST SAT MAR 8 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT
A WARM FRONT ACROSS THE NORTH CENTRAL GULF WILL MOVE NORTH AND OVER
THE LOCAL AREA OVERNIGHT. AT THE SAME TIME...AN APPROACHING UPPER
LEVEL DISTURBANCE COMBINED WITH THE LIFT NORTH OF THE FRONT WILL
PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. A FEW OF THESE
STOMS MAYT BE STRONG OR SEVERE OVERNIGHT...MAINLY OVER SOUTHEAST
ALABAMA...THE FLORIDA PANHANDLE...AND EXTREME SOUTHWEST GEORGIA. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...THESE SYSTEMS WILL INTERACT TOMORROW TO GENERATE
LOCALLY HEAVY RAIN...UPWARDS OF ONE INCH ESPECIALLY EAST OF THE
APALACHICOLA RIVER. THIS MAY GENERATE FLOODING ACROSS ALREADY
SATURATED GROUNDS ON SUNDAY. THUS...A FLOOD WATCH MAY BE ISSUED
LATER.

ALSO...THE MOIST ONSHORE WINDS AND LIGHT WINDS WERE ALREADY
COMBINING TO DROP VISIBILITIES BELOW TWO MILES WEST OF THE
APALACHICOLA RIVER. THESE CONDITIONS WILL SPREAD NORTH AND EAST
LATER TONIGHT YIELDING PATCHY DENSE FOG AND POSSIBLY WIDESPREAD
DENSE FOG. A DENSE FOG ADVISORY MAY BE ISSUED LATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON SUNDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE FRONT.
A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. HOWEVER...THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY
RAINFALL...WHICH MAY CAUSE ADDITIONAL FLOODING AND RAISE WATER
LEVELS ON ALREADY SWOLLEN RIVERS. THE PRECIPITATION WILL END SUNDAY
NIGHT AS THE COLD FRONT EXITS THE AREA. HIGH PRESSURE WILL DOMINATE
THE FIRST HALF OF THE WEEK. THE NEXT CHANCE OF RAIN...ALBEIT
SLIGHT...WITH BE LATE THURSDAY INTO FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT INTO SUNDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

24-BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 9:47 AM CSTSevere Thunderstorm WarningTAECoffee28 min
Mar 9, 3:09 AM CSTSpecial Marine WarningTAE36 min
Mar 9, 3:47 AM CSTSevere Thunderstorm WarningTAEBay, Gulf43 min
Mar 9, 3:49 AM CSTSpecial Marine WarningTAE41 min
Mar 9, 4:28 AM CSTSevere Thunderstorm WarningTAEFranklin, Gulf47 min
Mar 9, 5:07 AM CSTSpecial Marine WarningTAE83 min
Mar 9, 8:09 AM CSTTornado WarningTAEWalton51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.